Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 38, NWS Honolulu, HI

December 24, 2019Hawaii County, Honolulu County, Kauai County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 24, 2019, 3:47 AM HST for Hawaii County, Honolulu County, Kauai County, Hawaii. It took effect at Dec 24, 2019, 8:00 AM HST. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2019, 3:47 AM HST (13:47 UTC)
In effect from
Dec 24, 2019, 8:00 AM HST
Expired
Dec 25, 2019, 3:28 PM HST
In force
31 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 58 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2019-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2019-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WWHW70 PHFO 241347
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
347 AM HST Tue Dec 24 2019

...A WIND ADVISORY FOR KAUAI THIS MORNING THROUGH WEDNESDAY NIGHT...

...A WIND ADVISORY FOR OAHU THIS EVENING THROUGH WEDNESDAY
NIGHT... 

HIZ002-004-250300-
/O.UPG.PHFO.HW.A.0005.191224T2200Z-191226T0400Z/
/O.NEW.PHFO.WI.Y.0038.191224T1800Z-191226T0400Z/
Kauai Windward-Kauai Mountains-
Including the cities of Lihue, Princeville, 
Poipu and Kokee State Park
347 AM HST Tue Dec 24 2019

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM HST
WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of Kauai Hawaii.

* WHEN...From 8 AM this morning to 6 PM HST Wednesday.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

* ADDITIONAL DETAILS...Southerly wind speeds this strong tend to 
  produce higher than normal wind gusts along the north and 
  northeast facing slopes of mountain ranges. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

HIZ007>011-250300-
/O.UPG.PHFO.HW.A.0005.191224T2200Z-191226T0400Z/
/O.NEW.PHFO.WI.Y.0038.191225T0400Z-191226T0400Z/
Oahu North Shore-Oahu Koolau-Olomana-Central Oahu-
Waianae Mountains-
Including the cities of Haleiwa, Waialua, Kahuku, Punaluu, Laie, 
Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
and Makakilo
347 AM HST Tue Dec 24 2019

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of Oahu Hawaii.

* WHEN...From 6 PM this evening to 6 PM HST Wednesday.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

* ADDITIONAL DETAILS...Southerly wind speeds this strong tend to 
  produce higher than normal wind gusts along the north and 
  northeast facing slopes of mountain ranges. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

HIZ001-003-250300-
/O.NEW.PHFO.WI.Y.0038.191224T1800Z-191226T0400Z/
Niihau-Kauai Leeward-
Including the city of Waimea, Hanapepe
347 AM HST Tue Dec 24 2019

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM HST
WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of Kauai and Niihau Hawaii.

* WHEN...From 8 AM this morning to 6 PM HST Wednesday.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

* ADDITIONAL DETAILS...Southerly wind speeds this strong tend to 
  produce higher than normal wind gusts along the north and 
  northeast facing slopes of mountain ranges. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

HIZ005-006-250300-
/O.NEW.PHFO.WI.Y.0038.191225T0400Z-191226T0400Z/
Oahu South Shore-Waianae Coast-
Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, 
Nanakuli and Makaha
347 AM HST Tue Dec 24 2019

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
WEDNESDAY...

* WHAT...South winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of Oahu Hawaii.

* WHEN...From 6 PM this evening to 6 PM HST Wednesday.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

* ADDITIONAL DETAILS...Southerly wind speeds this strong tend to 
  produce higher than normal wind gusts along the north and 
  northeast facing slopes of mountain ranges. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

RCB
6 follow-up statements
919 
WWHW70 PHFO 241818
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
818 AM HST Tue Dec 24 2019

...WIND ADVISORY FOR NIIHAU AND KAUAI THROUGH WEDNESDAY NIGHT...
...WIND ADVISORY FOR OAHU THIS EVENING THROUGH WEDNESDAY NIGHT...

HIZ001>004-250300-
/O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, and Kokee State Park
818 AM HST Tue Dec 24 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Niihau and Kauai, mainly over and downwind of mountain 
  ranges.

* WHEN...Through 6 PM HST Wednesday.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

HIZ005>011-250300-
/O.CON.PHFO.WI.Y.0038.191225T0400Z-191226T0400Z/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-
Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, 
Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, 
Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
and Makakilo
818 AM HST Tue Dec 24 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
HST WEDNESDAY...

* WHAT...South winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Oahu, mainly over and downwind of mountain ranges.

* WHEN...From 6 PM this evening to 6 PM HST Wednesday.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Burke
411 
WWHW70 PHFO 250142
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
342 PM HST Tue Dec 24 2019

...WIND ADVISORY FOR NIIHAU AND KAUAI THROUGH WEDNESDAY NIGHT...
...WIND ADVISORY FOR OAHU THIS EVENING THROUGH WEDNESDAY NIGHT...

HIZ001>004-251445-
/O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, and Kokee State Park
342 PM HST Tue Dec 24 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Niihau and Kauai, mainly over and downwind of mountain 
  ranges.

* WHEN...Through 6 PM HST Wednesday.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

HIZ005>011-251445-
/O.CON.PHFO.WI.Y.0038.191225T0400Z-191226T0400Z/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-
Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, 
Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, 
Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
and Makakilo
342 PM HST Tue Dec 24 2019

...WIND ADVISORY FROM 6 PM THIS EVENING UNTIL 6 PM HST 
WEDNESDAY...

* WHAT...South winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Oahu, mainly over and downwind of mountain ranges.

* WHEN...From 6 PM this evening to 6 PM HST Wednesday.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

BURKE
372 
WWHW70 PHFO 251352
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
352 AM HST Wed Dec 25 2019

...WIND ADVISORY FOR NIIHAU KAUAI AND OAHU THROUGH THIS EVENING...

HIZ001>004-260300-
/O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, and Kokee State Park
352 AM HST Wed Dec 25 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Niihau and Kauai.

* WHEN...Through 6 PM HST this evening.

* IMPACTS...Winds this strong are capable of downing trees and
  power lines and causing sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

HIZ005>011-260300-
/O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-
Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, 
Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, 
Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
and Makakilo
352 AM HST Wed Dec 25 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...South winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Oahu, especially over and downwind of mountain ranges.

* WHEN...Through 6 PM HST this evening.

* IMPACTS...Winds this strong are capable of downing trees and
  power lines and causing sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Gibbs
934 
WWHW70 PHFO 252123
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1123 AM HST Wed Dec 25 2019

...WIND ADVISORY FOR NIIHAU KAUAI OAHU THROUGH THIS EVENING...
...WIND ADVISORY FOR THE BIG ISLANDS THROUGH TONIGHT...

HIZ028-261030-
/O.EXB.PHFO.WI.Y.0038.000000T0000Z-191226T1600Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
1123 AM HST Wed Dec 25 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...Southwest winds 15 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Motorists, especially those in high profile  
  vehicles, are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$

HIZ001>004-260400-
/O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, and Kokee State Park
1123 AM HST Wed Dec 25 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Niihau and Kauai.

* WHEN...Through 6 PM HST this evening.

* IMPACTS...Winds this strong are capable of downing trees and 
  power lines and causing sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

HIZ005>011-260400-
/O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-
Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, 
Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, 
Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
and Makakilo
1123 AM HST Wed Dec 25 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...South winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Oahu, especially over and downwind of mountain ranges.

* WHEN...Through 6 PM HST this evening.

* IMPACTS...Winds this strong are capable of downing trees and 
  power lines and causing sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Burke
169 
WWHW70 PHFO 252326
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
126 PM HST Wed Dec 25 2019

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...
...WIND ADVISORY FOR NIIHAU KAUAI OAHU THROUGH THIS EVENING...

HIZ028-261230-
/O.UPG.PHFO.WI.Y.0038.000000T0000Z-191226T1600Z/
/O.NEW.PHFO.HW.W.0009.191225T2326Z-191226T1600Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
126 PM HST Wed Dec 25 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...West winds 35 to 55 mph with gusts up to 85 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Travel to the summits is not recommended until winds 
  have subsided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning for the summits means that winds at the
summits are expected to be at least 56 mph with gusts over
66 mph. Take necessary precautions to protect property. Travel to
the summit areas should be delayed until winds subside.

&&

$$

HIZ001>004-260400-
/O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, and Kokee State Park
126 PM HST Wed Dec 25 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Kauai and Niihau.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

HIZ005>011-260400-
/O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-
Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, 
Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, 
Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
and Makakilo
126 PM HST Wed Dec 25 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Oahu.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Burke
731 
WWHW70 PHFO 260128
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
328 PM HST Wed Dec 25 2019

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...
...WIND ADVISORY FOR NIIHAU KAUAI AND OAHU IS CANCELLED...

HIZ001>011-260230-
/O.CAN.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, 
Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, 
Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
and Makakilo
328 PM HST Wed Dec 25 2019

...WIND ADVISORY IS CANCELLED...

Winds have decreased below advisory levels over Niihau, Kauai and
Oahu.

$$

HIZ028-261430-
/O.CON.PHFO.HW.W.0009.000000T0000Z-191226T1600Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
328 PM HST Wed Dec 25 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...West winds 35 to 55 mph with gusts up to 85 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Travel to the summits is not recommended until winds 
  have subsided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning for the summits means that winds at the
summits are expected to be at least 56 mph with gusts over
66 mph. Take necessary precautions to protect property. Travel to
the summit areas should be delayed until winds subside.

&&

$$

Burke

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 23, 8:51 PM HST, 6 hours 56 minutes earlier.

Area forecast discussion, Dec 23, 8:51 PM HST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
851 PM HST Mon Dec 23 2019

.SYNOPSIS...
A large low pressure system currently west of the Hawaiian
Islands will move towards the state bringing a period of wet and
unsettled weather conditions to the islands from Tuesday afternoon
into Thursday. Each island will see a 12 to 24 hour period of
convective rainfall as the main rain band marches eastward down
the island chain reaching the Maui and the Big Island on Thursday.
Strong southerly winds will blow through Kauai and Oahu with this
system with higher potentially damaging wind gusts forecast along
north and northeast slopes of both islands. More stable air will
spread eastward across the state on Thursday and Friday with
improving weather trends as trade winds return to the islands.

&&

.DISCUSSION...
The satellite picture tonight is dominated by a large low
pressure system roughly 700 to 800 miles west of Kauai moving
northeast towards the Hawaiian Islands. A large high and mid
level cloud shield extends out ahead (east) of the system keeping
cloudy skies in the forecast for the next several days. Southwest
winds over the islands are limiting much of the shower activity
over the state by rain shadowing the smaller islands as most of
the upstream shower bands are passing parallel to the windward
mountain ranges. One exception to this rule is along the
southeastern slopes of the Big Island where enhanced shower
activity remains in the forecast under this southeasterly wind
regime.

Unsettled weather remains in the forecast for the Christmas
holiday time period as a band of clouds and showers associated
with the tail of this low moves west to east down the island chain
from Tuesday afternoon through Thursday. Most islands will see a
12 to 24 hour period of rainfall with brief periods of heavy
rainfall at times, and the potential for isolated thunderstorms
within the main cloud band. Some locations may see several inches
of rainfall over a 24 hour time period with this event with an
elevated risk for localized flash flooding.

Strong southerly winds will also develop as the system passes
through Kauai and Oahu on Tuesday and Wednesday. Wind speeds
during this time period are forecast to exceed wind advisory
thresholds for both islands. Southerly wind speeds this strong
tend to produce higher than normal wind gusts along the north and
northeast facing slopes of both islands. A high wind watch remains
in effect for Kauai and Oahu for the Tuesday afternoon through
Wednesday afternoon time period for this damaging wind potential.
Impacts associated with these strong southerly winds may include
downed trees, roof damage and sporadic power outages mainly
affecting north to northeast slopes including downwind areas of
Kauai and Oahu. Wind speeds will decrease in intensity by
Wednesday night as the low pressure system drifts further
northward with only moderate southerly winds in the forecast for
the lower elevations of Maui County. Stronger winds over Maui and
the Big Island will be limited the highest mountain peaks above
9,000 feet elevation.

By Thursday, the weakening cloud band reaches Maui and the Big
Island with a lesser amount of showers in the forecast for these
eastern islands. Surface pressure gradients will also weaken,
significantly decreasing wind speeds for low elevation areas of
Maui and Hawaii Counties.

On Friday another high pressure system will build into the region
allowing a return to moderate to breezy trade winds through
Sunday. More stable air moving in under the high pressure ridge
will keep isolated to scattered showers in the forecast mainly
along windward and mountain slopes of each island.

&&

.AVIATION...
A low pressure system approaching the state from the west will
help to maintain a moderate east southeasterly background flow
tonight. As is typical with this type of flow pattern, winds
across the islands will be light and variable. Southeasterly
winds will steadily increase across mainly Kauai and Oahu on
Tuesday as the aforementioned weather disturbance approaches.

Other than a few isolated showers, conditions will remain dry
across the area. Precipitation coverage is expected to increase by
Tuesday afternoon and evening, mainly over Kauai.

&&

.MARINE...
Strong pressure gradient between high pressure to the north and
low pressure west of the islands will continue to support strong
to gale force winds across portions of the Hawaiian coastal waters
through Wednesday. Winds will continue out of the east southeast
direction tonight (strongest across eastern half of the state).
The winds will veer southeasterly on Tuesday, then strengthen out
of the south to southwest to near-gale force late Tuesday night
through Wednesday (strongest on Kauai and Oahu) as a frontal
convergence band approaches the area. A Gale Watch has been posted
for all waters from the Kaiwi Channel westward from noon Tuesday
through the day Wednesday. Up until then, a Small Craft Advisory
is posted due to a combination of winds and seas for most coastal
water zones. See the Marine Weather Message (MWWHFO) product on
our website for more specific areas and timing.

Winds will weaken briefly late Wednesday through Thursday as the
front stalls and weakens over the central waters, then shift out
of the north and increase into the moderate to fresh category as a
ridge of high pressure noses eastward to the north of the
islands. Fresh to strong trades and drier conditions are expected
to return late Friday and will hold through the weekend.

In addition to the winds and seas, heavy showers and a few
thunderstorms will remain possible along the convergence band
Tuesday night through Wednesday mainly for Kauai and Oahu.

A High Surf Advisory has also been posted through tonight along
east facing shores due to the rough and choppy surf created by the
strong east southeast winds. Surf along east facing shores will
gradually trend down through midweek.

Surf along south facing shores will trend up and may become rough
due to strong southerly winds developing late Tuesday.

Water levels running higher than predicted coinciding with the
potential of heavy rain and strong southerly winds late Tuesday
through Wednesday will likely translate to coastal flooding in
areas that typically remain dry, especially along southern shores
of Oahu and Kauai where the strongest southerly winds are
forecast.

A series of small northwest swells will begin Tuesday that will
support small surf along exposed north and west facing shores
through Friday. An upward trend is possible for the upcoming
weekend that could support advisory-level surf by Sunday from a
large batch of strong breezes forecast to set up from the
Kamchatka Peninsula to the Date Line late Tuesday through midweek.

Looking ahead into next week, guidance is advertising a
hurricane-force low developing east of Japan this weekend with
the strongest winds locked in phase with the system as it races
eastward within the 290-310 deg directional band relative to the
islands. WAVEWATCH III and ECMWF-Wave solutions along with their
ensemble means support this and depict potentially the largest
swell of the season arriving and building down the island chain
Monday through Tuesday (forerunners 2-4 ft 24-27 second periods
with a peak late Monday through Monday night 13 ft 20 seconds 300
deg). If this materializes, this swell will generate surf well
above the warning levels for north and west facing shores by
Monday night.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Tuesday afternoon through Wednesday
afternoon for Kauai Windward-Kauai Mountains-Oahu North Shore-
Oahu Koolau-Olomana-Central Oahu-Waianae Mountains.

High Surf Advisory until 6 AM HST Tuesday for Kauai Windward-
Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-South Big Island-Big Island North and East.

Small Craft Advisory until 6 AM HST Wednesday for Maui County
Windward Waters-Alenuihaha Channel-Big Island Windward Waters-
Big Island Leeward Waters.

Gale Watch from Tuesday afternoon through Wednesday afternoon
for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel.

Small Craft Advisory until noon HST Tuesday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Oahu Windward
Waters.

&&

DISCUSSION...Bohlin
AVIATION...JT
MARINE...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 3:43 PM HSTHigh Wind WatchHFOHonolulu, Kauai12 hr
Dec 23, 3:53 PM HSTGale WatchHFO11 hr
Dec 24, 3:18 AM HSTGale WarningHFO36 hr

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.